Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 10, 2016, 3:18 PM CDT for Douglas County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 10, 2016, 3:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 205 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
178
WWUS83 KMPX 102018
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED AUG 10 2016
MNZ041-102045-
DOUGLAS-
318 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...
AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ERDAHL...OR 22
MILES WEST OF ALEXANDRIA...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BRANDON...LEAF VALLEY...MILLERVILLE AND MELBY.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
89.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4611 9541 4607 9536 4588 9575 4593 9577
4611 9577
TIME...MOT...LOC 2018Z 229DEG 25KT 4598 9583
$$
RAHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:12 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 10, 12:12 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT WED AUG 10 2016
.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Aug 10 2016
The short term concerns are timing and severity of convection
along with flooding threat into tonight.
Initial complex moving into west central MN now will move across
central MN through at least mid morning. Severity may diminish some
after 12z...but strong winds and torential rain may linger some.
This will drop an outflow boundary over central MN today...and will
refocus convective threat in the vicinity of this boundary into the
late afternoon. Conditional nature of cloud trends and overall
heating potential has added uncertainty to heat indices rising to
100 over much of southern MN. We opted to continue mention in the
HWO for the 95 to 100 scenario.
Numerous variety of hires solutions to the overnight convection
leaves high level of uncertainty to QPF forecast. We will continue
the higher pop solution for now...as believe some convection will
drop south and east over the region during the night as upper trough
approaches. Still should see high rainfall rates with any organized
convection if that does develop...with PW's still forecast to rise
around 2 inches. Because of the high uncertainty in overall
location/development of convection into tonight...will leave any
flood watch to later forecasts for tonight period. The severe
weather threat will exist into tonight as well...as modest
instability...shear and boundary will come into play. Mid level
lapse rates are unstable generally 7-8 C/km...so strong convective
winds and hail will be a definite threat and if a well organized
boundary remains... we could see an isolated tornado threat...mainly
over central MN late afternoon/early evening.
.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Aug 10 2016
The long term period will start off on an activate note, with
showers and thunderstorms likely ongoing Thursday morning as
strong isentropic upglide occurs ahead of the approaching front
stretching from northwestern MN across eastern SD. The primary
concern on Thursday will be heavy rainfall, given the precipitable
water bullseye of 2+ inches will be centered over the area. May
quite possibly need a flood watch over at least a portion of the
area, but will need to see how the Wednesday convection pans out
first and what areas get a decent amount of rainfall. Any severe
storms would be tied to the frontal passage Thursday
afternoon/eve, although at this point the shear looks fairly weak
and destabilization will be tough to come by given anticipated
convection earlier in the day.
Could see some lingering showers and thunderstorms in the far east
(west central WI) on Friday, but for the most part dry weather is
expected in the wake of the front through the weekend.
Temperatures will retreat below climatological normals, with highs
generally in the 75 to 80 degree range on Saturday and Sunday.
Next week features the transition to semi-zonal flow, which will
mean the opportunity for quick/fleeting precip chances as weak
impulses traverse the fast-moving flow. Temperatures will also
return to near to above normal values for mid-August.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Aug 10 2016
Main concern this afternoon is a leftover boundary from earlier
convection that has stalled across southern Minnesota. The main
concentration should remain north and northwest of MPX Taf sites,
but conditions are becoming more uncertain with this boundary.
Therefore, low confidence on thunderstorm development this
afternoon as this boundary is near the area. There is higher
confidence of widespread thunderstorms across North Dakota and
northwest Minnesota later this afternoon and evening. 18Z Tafs
reflect this lower confidence with only KAXN having any chances of
VCTS. Confidence increases after 00z, with the highest confidence
after 06z across southern Minnesota and west central Wisconsin.
Due to the amount of moisture in the atmosphere /Low LCLs/, any
thunderstorms that develop will lower vsby/cigs significantly to
IFR/LIFR for a short period. Timing is the main problem so will
leave in a temporary period. Not much change after 12z Thursday
as the boundary holds near the area.
KMSP...
As stated above, confidence is low on thunderstorm development in
the next 6 hours, with better confidence of thunderstorms after
3z. Any storms that develop will lower vsby/cigs to IFR. Surface
winds will be predominately southeast/south through the taf
period.
/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for WIZ014-023.
MN...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for MNZ041>045-047>070-073>076.
&&
SHORT TERM...DWE
LONG TERM...LS
AVIATION...JLTHazardous weather outlook, Aug 10, 12:18 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1218 PM CDT WED AUG 10 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1218 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND OVERNIGHT ACROSS THE OUTLOOK AREA...BUT WIDESPREAD ACTIVITY IS MORE LIKELY THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA. TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO BECOMING LIKELY SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT. HEAT INDICES ARE EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT TIMING OF INITIATION REMAINS QUESTIONABLE. JLT
In the hours before
Special weather statement, Aug 10, 3:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED AUG 10 2016
MNZ041-102045-
DOUGLAS-
318 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...
AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ERDAHL...OR 22
MILES WEST OF ALEXANDRIA...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BRANDON...LEAF VALLEY...MILLERVILLE AND MELBY.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
89.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4611 9541 4607 9536 4588 9575 4593 9577
4611 9577
TIME...MOT...LOC 2018Z 229DEG 25KT 4598 9583
RAHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:46 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 44 min |
| Aug 10, 4:06 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 39 min |
| Aug 10, 4:28 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 32 min |
| Aug 10, 4:47 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Swift, Todd | 43 min |
| Aug 10, 5:03 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 57 min |
| Aug 10, 5:33 AM CDT | Special Weather Statement | MPX | Morrison, Stearns, Todd | 42 min |
| Aug 10, 11:00 AM CDT | Flash Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 32 hr |
| Aug 10, 3:42 PM CDT | Special Weather Statement | MPX | Kandiyohi | 33 min |
| Aug 10, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 42 min |
| Aug 10, 4:16 PM CDT | Special Weather Statement | MPX | Swift | 29 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 34 min |
| Aug 10, 4:30 PM CDT | Special Weather Statement | MPX | Mille Lacs | 60 min |
| Aug 10, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 43 min |
| Aug 10, 5:43 PM CDT | Special Weather Statement | MPX | Mille Lacs | 2 hr |
| Aug 10, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 39 min |
| Aug 10, 6:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Kanabec, Mille Lacs, Sherburne | 35 min |
| Aug 10, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 40 min |
| Aug 10, 6:58 PM CDT | Special Weather Statement | MPX | Anoka, Chisago | 47 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.